x

Phoenix's Leading Local News: Weather, Traffic, Sports and more | Phoenix, Arizona | 12NEWS.com

Doctors warn against self-medicating after man's death

"All medications...are potentially dangerous if taken in overdose," Dr. Daniel Brooks with Banner Poison and Drug Medical Center explained.

PHOENIX — Update: The CDC has issued a health advisory stating that severe illness and death may result from using "non-pharmaceutical chloroquine phosphate" in hopes of treating or preventing coronavirus.

Original Story:

In light of the growing number of Coronavirus cases here in the valley, coupled with a lack of tests, some people may look to self-medicate. Doctors valley-wide want to advise against that, especially after a local man died after doctors say he and his wife, ingested chloroquine phosphate, an additive commonly used to clean fish tanks.

More people are growing desperate to treat even the slightest of symptoms, this case resulting in the death of a 68-year old man and his wife is still hospitalized.

“Still pretty much in shock and starting to, hard to even comprehend it, really," the patient said.

The wife asking not to be identified struggled to find the words as she remembers her husband.

"We were just having the best day before this happened. I made him his favorite lunch grilled steak and asparagus and red potatoes and we were just having the best Sunday," she added.

She says, the two were concerned about the virus and tried to self-medicate with chloroquine phosphate, an additive commonly used to clean aquariums and immediately started feeling sick.

"Dizzy. Hot. I started vomiting. My husband started developing respiratory problems and wanted to hold my hand and I was holding his hand, we didn't know," she said.

Regardless of concerns, Dr. Daniel Brooks with Banner Poison and Drug Medical Center says do not self-medicate.

"All medications including over the counter and vitamins and supplements are potentially dangerous if taken in overdose," he explained.

The drug chloroquine has recently made headlines, as it may ease symptoms but as Dr. Brooks explains it's not that black and white.

"Chloroquine is a useful medication when used appropriately at the correct doses and to be clear, we don't know what that is now for coronavirus, there is some evidence that suggests it could be helpful for some people but we don't know who those people are," he stressed.

What's clear is the negative impact it can have on users.

"We are fully aware of all the adverse drug effects and side effects, which are significant even if they are used as directed in otherwise healthy, so this is incredibly dangerous for anyone to be taking especially outside of a hospital setting," Dr. Brooks said.

Meanwhile, the wife says this is the most heartbreaking lesson, losing a loved one with nothing but the best intentions amidst a terrifying time.

"This is the most horrible day of my life, it feels like, like my heart is broken and it'll never mend. It's just broke--dead. Like my husband," she said.

For more information, visit www.BannerHealth.com.

RELATED: 

Coconino County reports first coronavirus death

There are now 326 cases of coronavirus in Arizona, 5 deaths